Alert archive / Minnesota / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Grand Forks, ND

January 8, 20149 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 8, 2014, 3:00 PM CST for 9 counties in North Dakota; 18 counties in Minnesota. It took effect at Jan 8, 2014, 6:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2014, 3:00 PM CST (21:00 UTC)
In effect from
Jan 8, 2014, 6:00 PM CST
Expired
Jan 9, 2014, 3:31 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND
All 27 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WWUS43 KFGF 082100
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CST WED JAN 8 2014

...ONE MORE NIGHT WITH COLD WIND CHILLS...

.PORTIONS OF THE AREA WILL SEE A BRIEF TEMPERATURE FALL THIS
EVENING ALONG WITH INCREASING SOUTH WINDS. THIS WILL RESULT IN
COLD WIND CHILL READINGS FOR ONE MORE NIGHT.

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-026-027-029-
030-039-053-054-091200-
/O.NEW.KFGF.WC.Y.0004.140109T0000Z-140109T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CAVALIER-PEMBINA-
EASTERN WALSH-NELSON-GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...LANGDON...
CAVALIER...GRAFTON...LAKOTA...GRAND FORKS...FINLEY...MAYVILLE...
FARGO...WAHPETON...ADAMS
300 PM CST WED JAN 8 2014

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST THURSDAY.

* WIND CHILL VALUES...25 BELOW TO 40 BELOW ZERO.

* OTHER IMPACTS...THERE MAY ALSO BE SOME LIGHT SNOW OR FLURRIES
  FOR AREAS ALONG AND NORTH OF HIGHWAY 2. INCREASING SOUTH WINDS
  COULD ALSO RESULT IN DRIFTING SNOW IN OPEN COUNTRY LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
2 follow-up statements
069 
WWUS43 KFGF 090533
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 PM CST WED JAN 8 2014

MNZ002-003-022-027>031-040-NDZ007-026-029-030-039-053-054-090645-
/O.CAN.KFGF.WC.Y.0004.000000T0000Z-140109T1200Z/
NORMAN-CLAY-MAHNOMEN-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-GRANT-CAVALIER-NELSON-STEELE-
TRAILL-CASS-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...LANGDON...LAKOTA...FINLEY...
MAYVILLE...FARGO...WAHPETON...ADAMS
1133 PM CST WED JAN 8 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

TEMPERATURES WILL CONTINUE TO WARM AND WIND CHILL VALUES ARE NO
LONGER IN ADVISORY CRITERIA. 

$$

MNZ001-004>009-013>017-023-024-032-NDZ008-016-027-091200-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-140109T1200Z/
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-SOUTH CLEARWATER-HUBBARD-WADENA-
PEMBINA-EASTERN WALSH-GRAND FORKS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
LAKE ITASCA...PARK RAPIDS...WADENA...CAVALIER...GRAFTON...
GRAND FORKS
1133 PM CST WED JAN 8 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY. 

* WIND CHILL VALUES...25 BELOW TO 40 BELOW ZERO.

* OTHER IMPACTS...THERE MAY ALSO BE SOME LIGHT SNOW OR FLURRIES
  FOR AREAS ALONG AND NORTH OF HIGHWAY 2. INCREASING SOUTH WINDS
  COULD ALSO RESULT IN DRIFTING SNOW IN OPEN COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
TG
762 
WWUS43 KFGF 090931
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 AM CST THU JAN 9 2014

...TEMPERATURES SLOWLY CLIMBING THIS MORNING...

.TEMPERATURES HAVE BEEN RISING ABOVE ZERO THIS MORNING...AND
ALTHOUGH BREEZY SOUTH WINDS HAVE BROUGHT WIND CHILLS INTO THE 10
TO 20 BELOW ZERO RANGE...HAZARDOUS WIND CHILLS HAVE ENDED.
TEMPERATURES WILL CONTINUE TO RISE AND WIND CHILLS IMPROVE THROUGH
THE REST OF THE MORNING.

MNZ001-004>009-013>017-023-024-032-NDZ008-016-027-091045-
/O.CAN.KFGF.WC.Y.0004.000000T0000Z-140109T1200Z/
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-SOUTH CLEARWATER-HUBBARD-WADENA-
PEMBINA-EASTERN WALSH-GRAND FORKS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
LAKE ITASCA...PARK RAPIDS...WADENA...CAVALIER...GRAFTON...
GRAND FORKS
331 AM CST THU JAN 9 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

WIND CHILLS HAVE RECOVERED INTO THE 10 TO 20 BELOW ZERO RANGE. 

$$

JR

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 2:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 8, 2:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CST WED JAN 8 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 252 PM CST WED JAN 8 2014

TEMPS CLOUDS AND WINDS WILL BE THE FORECAST CHALLENGE TONIGHT WITH
THE RESULTING COLD WIND CHILLS. AS OF MID AFTERNOON THE SFC HIGH WAS
STARTING TO MOVE AWAY FROM THE FA WITH LIGHT SOUTH RETURN FLOW
SETTING UP WEST OF THE RED RIVER VALLEY. BAND OF CLOUDS ALMOST INTO
OUR SOUTHWEST FA NOW AND THESE SHOULD CONTINUE EXPANDING EASTWARD
TONIGHT. SO EXPECT INCREASING CLOUDS AND WINDS SLOWLY EXPANDING EAST
ACROSS THE FA. HOWEVER UNTIL THESE REACH THE CENTRAL AND EASTERN FA
THERE WILL BE SOME EARLY EVENING TEMP FALL WITH RATHER WEAK WINDS.
THEREFORE WIND CHILLS WILL GET DOWN INTO ADVISORY CRITERIA FOR ONE
MORE NIGHT. WITH THE CLOUDS NEARING THE FAR WESTERN COUNTIES HAVE
ELECTED TO LEAVE THEM OUT OF THE ADVISORY BUT WILL KEEP MOST OTHER
COUNTIES FROM 00Z UNTIL 12Z THU. HAD CONSIDERED SEGMENTING THE
ADVISORY BUT TIMING CLOUDS WINDS AND TEMPS IS TOUGH SO WENT WITH ONE
GROUP AND LATER SHIFTS CAN TRIM COUNTIES AS THEY SEE FIT. LOOKING AT
925MB WINDS REALLY CRANKING UP BY LATE EVENING AND OVERNIGHT WITH
SOME PRETTY STRONG WARM ADVECTION. PREVIOUS SHIFTS HAD INSERTED SOME
LOW CHANCES FOR LIGHT SNOW AFTER MIDNIGHT INTO THU MORNING AND WILL
ALSO ADD SOME BY MID TO LATE EVENING OVER THE KDVL REGION. DID NOT
ADD ANY BLSN AS THERE IS A PRETTY DECENT INVERSION BUT THIS WILL
ALSO HAVE TO BE WATCHED. SHOULD FINALLY BE OUT OF ADVISORY CRITERIA
FOR THIS COLD STRETCH ON THU MORNING. THU HIGHS IN THE TEENS TO LOW
20S LOOK REALLY GOOD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 252 PM CST WED JAN 8 2014

FOR FRI INTO SAT LEFT THE FORECAST DRY ALTHOUGH SEVERAL MODELS
INDICATE SOME VERY LIGHT PCPN POSSIBLE IN THE EAST. LOOKING AT
PORTIONS OF THE WEST OR SW FA GETTING SOUTHWEST OR WEST WINDS ON
FRI AND SAT SO THOSE AREAS MAY GET A LITTLE WARMER.

FOR SAT NIGHT THROUGH WED...TEMPS THROUGH THE PERIOD SHOULD
REMAIN ABOVE TO EVEN WELL ABOVE NORMAL AT TIMES. SUNDAY APPEARS TO
BE THE WARMEST DAY WITH 850MB TEMPS ABOVE 0C AND EVEN UP TO +6C IN
THE SOUTH. THERE WILL BE PERIODIC CHANCES FOR SOME LIGHT SNOW IN
NW FLOW ALOFT...AND PERHAPS A STRONGER CLIPPER SYSTEM MONDAY NIGHT
INTO TUE...WITH STRONGER WINDS BEHIND A COLD FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1231 PM CST WED JAN 8 2014

THERE WILL BE INCREASING SOUTHERLY WINDS TONIGHT WITH GUSTS OVER
20KT LIKELY AFTER 06Z. THERE WILL ALSO BE A BAND OF MVFR CIGS AND
PERHAPS SOME LIGHT SNOW/FREEZING DRIZZLE. FOR NOW WILL NOT MENTION
ANY RESTRICTIONS TO VSBY...BUT SOMETHING TO KEEP IN MIND WITH STRONG
WAA OVERNIGHT. THERE COULD EVEN BE SOME DRIFTING/BLOWING SNOW IN THE
VALLEY WHICH WE WILL NEED TO MONITOR FOR POTENTIAL VSBY ISSUES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY
     FOR NDZ007-008-016-026-027-029-030-039-053-054.

MN...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST THURSDAY
     FOR MNZ001>009-013>017-022>024-027>032-040.

&&

SHORT TERM...GODON
LONG TERM...GODON/DK
AVIATION...DK
Hazardous weather outlook, Jan 8, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CST WED JAN 8 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILLS FROM 25 TO 40 BELOW ZERO WILL CONTINUE THIS
MORNING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE ENTIRE AREA
UNTIL NOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

Nearby

Wind Chill Advisories in Minnesota, 2014Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.